Blood-Thinning Drug Linked to Increased Bleeding in Brain

Sep 29, 2008

(PhysOrg.com) -- Patients who take the commonly used blood-thinning drug warfarin face larger amounts of bleeding in the brain and increased risk of mortality if they suffer a hemorrhagic stroke, new research from the University of Cincinnati (UC) shows.

The study is published in the Sept. 30, 2008, print issue of Neurology, the medical journal of the American Academy of Neurology (AAN). The lead author is Matthew Flaherty, MD, an assistant professor in the department of neurology and an AAN member.

Warfarin is commonly prescribed to prevent blood clotting, particularly for patients with an abnormal heart rhythm called atrial fibrillation. Studies have shown that patients with atrial fibrillation are at increased risk for ischemic stroke, which is the most common type of stroke. It occurs when an artery to the brain is blocked by a blood clot.

Warfarin is generally more effective than aspirin for preventing blood clots in this setting. If warfarin makes the blood too thin, however, it can increase the risk of intracerebral hemorrhage, a type of stroke caused by bleeding in the brain.

The study involved 258 adult patients from the Greater Cincinnati/Northern Kentucky area who were hospitalized with intracerebral hemorrhage in 2005. Fifty-one of the patients were taking warfarin.

Researchers recorded the patients’ international normalized ratio (INR), which is a measure of the blood’s ability to clot. The higher the INR, which is about 1.0 in healthy patients and targeted between 2.0 and 3.0 for patients taking warfarin for atrial fibrillation, the more likely bleeding is to occur.

The study found that patients who took warfarin and suffered an intracerebral hemorrhage while their INR was above 3.0 had about twice as much initial bleeding, or hematoma volume, as those not taking warfarin. Larger hematoma volume is one determinant of mortality after an intracerebral hemorrhage.

Flaherty says the research shows that while warfarin is an effective medication for most patients with atrial fibrillation, it’s important to determine the correct dosage through periodic blood sampling.

“There is a slight increased risk of hemorrhagic stroke with warfarin, but that is more than offset by the reduction in risk of ischemic stroke for most patients with atrial fibrillation,” Flaherty says.

“People should talk to their doctors about the proper management of warfarin and learn the signs of stroke so they can get to an emergency room immediately if a stroke occurs.”

To learn the five signs of stroke, visit the Give Me Five for Stroke Web site at www.giveme5forstroke.org . Give Me Five for Stroke is a joint campaign of the AAN, the American College of Emergency Physicians and the American Heart Association/American Stroke Association to encourage people to recognize stroke symptoms, call 9-1-1 and get to the emergency department.

Provided by University of Cincinnati

Explore further: FDA: Medtronic must stop most sales of Synchromed drug pumps

Related Stories

Intertwining of superconductivity and magnetism

57 minutes ago

Inelastic neutron scattering experiments on a copper-oxide superconductor reveal nearly static, spatially modulated magnetism. Because static magnetism and superconductivity do not like to coexist in the ...

Micromotors for energy generation

1 hour ago

Hydrogen is considered to be the energy source of the future: the first vehicles powered by hydrogen fuel cells are already on the market. However, the problem of hydrogen storage has not been solved in a ...

Recommended for you

Mylan rebuffs Teva again; calls bid low, insincere

19 hours ago

Generic drug company Mylan rejected for the second time Monday a $40.1 billion takeover offer from Israeli pharmaceutical power Teva, just days after Mylan's own bid for rival Perrigo was rebuffed.

Rising antibiotic shortages raise concerns about patient care

Apr 23, 2015

Shortages of key antibiotics, including gold-standard therapies and drugs used to treat highly resistant infections, are on the rise, according to a new study of shortages from 2001 to 2013 published in Clinical Infectious Di ...

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.